Hi everyone. I am a T1 and I am also a severe asthmatic for the moment being (the seasons are changing). Anyways, as a last resort in the emergency room, they gave me a steroid injection, updraft machine and also oral steroids. I guess what I’m wondering is what to do about my basal settings. I am waiting to hear from my doctor tomorrow, but I need something temporary. My blood sugars are crazy and I’ve increased my basal temporarily 20-40% with no change in blood sugar readings. My BG’s are very high, I can’t get them down and nothing is wrong with my insulin pump site. (omnipod) if there are any suggestions, please please please respond! I am desperate to get my numbers down!!
I had an RX for steroids of some sort for a persistent cough a couple of years ago and doubled my basal rate and it seemed to work. I think it was just a week or so?
When I was on steroids I needed a 50% increase in basals as well as almost double meantime insulin. YDMV
yeah, I had a doctor give me oral steroids for a rash once ad ended up nearly tripling my insulin dosages. All i can say is you will probably need to drastically change your dosages, but be careful!
I’ve been on prednisone several times. Last time I was on 40mg, I think I pretty much doubled everything (basals and bolus). I suggest you eat very low carb and test a lot until you’ve got it figured out.
My basal needs to be upped by ~25-30% depending you in shape in am or how close I am to my “perfect” weight. If you endo does not agree with the increase basals, get t new endo. The adjustments are the only way to manage the high BGs from the steroid.
It seems like you are on track for making the appropriate basal adjustments. Remember that it takes about three to four days to see the full impact of basal dosage changes.
Good luck…hopefully it is only a temp condition.
Definitely steroids will put your blood sugars up out of all proportion! I generally double the insulins that I am taking and eat regularly. Which is really odd because normally I am hyper sensitive to insulin or any other medication for that matter. It is good that you are seeing your endo soon. I think you might need to be a bit more aggressive with the insulin and keep sugary snacks with you IN CASE of a hypo. And keep testing. If I am on steroids or have been high for any other reason I actually welcome a hypo!
Hi Michelle - I was on these recently, and my insulin needs doubled… basal and bolus rates… but be careful, when the steroid is out of your system, your insulin need will go back down quickly.
Have you tried eliminating grains and sugars from your diet to decrease or possibly eliminate your asthma? A primal/paleo diet (without fruit for us diabetics) can be your most useful tool. I found a real-life story on mark’s daily apple (http://www.marksdailyapple.com/primal-blueprint-success-story-more-like-grok/) about a guy who went off all of his asthma meds after being on them for 30 years after changing his diet. Pretty powerful stuff. Then, you could eliminate the need for the steroids. The diet is also really great for controlling your blood sugar. I’ve been eating this way for 2 years and am a type 1 with an A1C of 5.6. I also have recipes online at http://www.paleogirls.com. Check out Robb Wolf’s book The Paleo Solution and Dr. Richard Bernstein’s book The Diabetes Solution for more science and info on eating this way and why it’s so great for us diabetics Best of luck!
Tongue in cheek - I read a notice on a notice board at my maths course which read “Banging your head against a wall will burn 150 calories an hour!” I feel like doing that when I am on steroids and my sugars go haywire and my weight goes up! Not sure that I am that desparate to try it though. Have a feeling it might hurt!